Aggravating effect of atorvastatin on indomethacin-induced gastric injury: Focus on PGE(2), TNF-alpha, neutrophils and iNOS


Yildirim F. I. A. , Uyanik O., Ozyogurtcu H., Gurel A. , Atukeren P. , Gumustas K., ...Daha Fazla

PROSTAGLANDINS & OTHER LIPID MEDIATORS, cilt.121, ss.53-62, 2015 (SCI İndekslerine Giren Dergi) identifier identifier identifier

Özet

Statins are suggested to possess healing properties due to their antioxidant and antiinflammatory effects in animal ulcer models. In contrary, a clinical report indicated the formation of gastric ulcer by the use of atorvastatin. In this study, we aimed to investigate the effects of atorvastatin (0.5, 5 and 50 mg/kg, p.o.) after single (acute) and multiple (subchronic, 5 days) applications on indomethacin-induced gastric ulcer in rats. In both acute and subchronic models high dose atorvastatin (50 mg/kg), unlike to lower doses (0,5 and 5 mg/kg), significantly aggravated ulcer lesions induced by indomethacin (30 mg/kg) although, a direct ulcerogenic influence was lacking. Proulcerogenic effect of atorvastatin are likely to be associated with decreased mucosal defense mechanisms (GSH and PGE(2)), and increased neutrophil infiltration and proinflammatory factors (TNF-a and iNOS) possibly via independently from mevalonate pathway. Thus, atorvastatin therapy should be monitorized in patients for an increased risk of gastric ulcer particularly when used concomitantly with NSAIDs. (c) 2015 Published by Elsevier Inc.